Hail, Rockingham
- When
- May 7, 4:00 PM EST
- Where
- Rockingham County, 2.97 mi ESE of Wentworth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.380, -79.723
A weak upper level disturbance moved across the region during the afternoon hours. Afternoon heating coupled with modest dew points resulted in building instability with steep lapse rates.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A weak upper level disturbance moved across the region during the afternoon hours. Afternoon heating coupled with modest dew points resulted in building instability with steep lapse rates. Storms developed across the North Carolina Foothills and produced areas of wind damage and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 7, 1:26 PM EST, 2 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 226 PM EDT Tue May 7 2024 .SYNOPSIS... The weather pattern will remain unsettled for much of the week with a daily threat of afternoon and evening thunderstorms through Thursday. The risk of flash flooding will increase through the week, with wet antecedent conditions and multiple, consecutive days of showers and storms. Cooler and drier weather returns by the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 130 PM EDT Tuesday... Key Messages: 1. Showers and thunderstorms possible this afternoon and evening. 2. Main hazards are damaging winds and hail, and locally heavy rain. Mid and upper level ridging situated over the southeast continues to build just west of the area through today, while a warm front lifts farther northward into the upper Mid Atlantic. The morning sounding showed mostly westerly to northwesterly winds from the surface to aloft, so thinking coverage of storms today will be limited, especially in the east where downsloping will suppress storm development. However, model soundings on some of the CAMs suggest surface flow turning more southwesterly by the mid to late evening today, giving a veering wind profile, and more favorable for thunderstorm development. But, by that time of day, temperatures will be decreasing with the loss of daytime heating, so atmospheric instability will be on a downward trend. That all being said, overall thinking is a limited coverage of any storms today, but any storms that do develop have the potential to be severe, with the main hazards being damaging wind and hail, timing between 6 PM and 9/10 PM. Temperatures will be in the upper 70s in the west, and mid to upper 80s in the east today. Tonight, lows will be in the low to mid 60s. Patchy fog may again form late tonight through tomorrow morning. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 230 PM EDT Tuesday... Key Message: 1. Showers and storms possible again late Wednesday. A surface low tracks into and across the northeastern US, with a slow moving cold front trailing through the Mid Atlantic into the Central Appalachians, keeping the chances for showers in the west through Wednesday morning. A break in the precipitation through the middle part of the day is expected as the upper shortwave associated with Tuesday's system moves farther east. Westerly winds increase behind this departing system, also helping to bring an end to the lingering showers. The approaching cold front will serve as a focus for shower and thunderstorm development late Wednesday and into Thursday. Mostly sunny skies Wednesday and plentiful atmospheric moisture will result in greater instability. With better forcing at the surface and aloft, there is a marginal risk for severe thunderstorms late Wednesday, main hazards being damaging wind, large hail, and heavy rain, given above the continued normal PWATs. Temperatures will be a few degrees warmer, with highs in the upper 70s in the west, mid to upper 80s in the east. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 215 PM EDT Tuesday... Key Messages: - Numerous thunderstorms Thursday - Cooler at the end of the week A surface low pressure system tracks from the Ohio Valley to off the East Coast Thursday, pushing a significant cold front through the Mid Atlantic region. Showers and thunderstorms will be ongoing Thursday morning ahead of the front. Deeper moisture pushes south through the Carolinas on Thursday night and Friday as precipitable water values drop below an inch and surface dew points lower into the 40s. At upper levels flow becomes more west to northwest as a long wave through develops over the northeast United States. A short wave coming through the northwest flow will bring a cold front through the region Saturday night and Sunday. This will result in a chance of showers and thunderstorms mainly in the mountains. Maximum temperatures Friday through Sunday will be 5 to 10 degrees below normal, with a gradual warming trend next week. The coldest overnight lows will be Friday night. A few of the typically favored locations may cool into the 30s. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 150 PM EDT Tuesday... Mostly VFR to MVFR conditions presently observed across the area. A few isolated showers have begun to pop up in far southwestern VA and northwest NC. Expecting only isolated to scattered coverage of showers and thunderstorms today, coverage limited by the westerly winds at the surface and aloft. Greatest chances for storms are over the mountains, so have included VCTS for KLWB, KBLF, and KBCB. Storms that do develop this afternoon and evening have the potential to produce damaging wind gusts and hail. Coverage of showers and storms will decrease after sunset, and any lingering showers should diminish after midnight. Ceilings lower to sub-VFR Wednesday morning west of the Blue Ridge, improving after sunrise. Otherwise, ceilings east of the mountains should remain VFR through the TAF period. Reductions in visibilities from patchy fog are possible again for a few hours during the morning hours given ample moisture and clearer skies in the east. Patchy fog is also possible in the valleys, like KLWB and KBCB. Winds turn southwesterly later Tuesday evening, and will be west-southwesterly through Wednesday at 5 to 10 knots. Winds gusts may reach 15 to 20 knots this afternoon across the higher elevations, and again Wednesday afternoon. Forecast confidence is average. Extended Aviation Outlook... Unsettled weather is expected for much of the week. Daily threat of SHRA/TSRA through at least Friday. This will bring periods of MVFR/IFR ceilings and visibilities at times. Winds through Wednesday will favor a SW direction and may be gusty at times. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AS/BMG NEAR TERM...AS SHORT TERM...AS LONG TERM...AMS AVIATION...AS/BMG
Hazardous Weather Outlook National Weather Service Blacksburg VA 302 PM EDT Tue May 7 2024 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-080915- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 302 PM EDT Tue May 7 2024 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe thunderstorms this afternoon and evening. The primary hazards are large hail and damaging wind. There is a marginal risk for excessive rainfall which may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday...there is a slight risk of severe thunderstorms. The primary hazards are large hail and damaging wind and isolated tornadoes. There a marginal risk for excessive rainfall which may lead to localized flash flooding. Thursday...There is a marginal risk for severe thunderstorms. The primary hazards are large hail and damaging wind. There is a marginal risk for excessive rainfall which may lead to localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday. NCZ003>006-019-020-VAZ032>035-043>047-058-059-080915- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 302 PM EDT Tue May 7 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe thunderstorms this afternoon and evening. The primary hazards are large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday...there is a slight risk of severe thunderstorms. The primary hazards are large hail and damaging wind. Thursday...there is a slight risk of severe thunderstorms. The primary hazards are large hail and damaging wind. There is a marginal risk for excessive rainfall which may lead to localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday.
Preliminary Local Storm Report
National Weather Service Blacksburg VA
327 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM Tstm Wnd Dmg 4 NNW Pleasant View 37.67N 79.29W
05/06/2024 Amherst VA NWS Employee
large tree down across road. time estimated
from radar.
&&
amsSpecial Weather Statement
National Weather Service BLACKSBURG VA
355 PM EDT Tue May 7 2024
NCZ003-019-020-072030-
Yadkin NC-Surry NC-Wilkes NC-
355 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHERN SURRY...EAST CENTRAL WILKES AND YADKIN COUNTIES THROUGH 430
PM EDT...
At 354 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Hill, or over Elkin, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
Boonville...
East Bend...
and Nebo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3605 8060 3628 8102 3638 8094 3628 8045
3626 8045 3605 8056
TIME...MOT...LOC 1954Z 292DEG 27KT 3628 8088
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WPSpecial Weather Statement
National Weather Service BLACKSBURG VA
417 PM EDT Tue May 7 2024
NCZ005-VAZ043-072045-
Rockingham NC-Henry VA-
417 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN ROCKINGHAM AND SOUTH CENTRAL HENRY COUNTIES THROUGH 445
PM EDT...
At 416 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eden, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayfield...
Ridgeway...
Harrisons Crossroads...
and Ruffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3656 8004 3666 7994 3657 7971 3654 7971
3654 7962 3650 7952 3629 7958
TIME...MOT...LOC 2016Z 300DEG 21KT 3652 7981
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WPSpecial Weather Statement
National Weather Service BLACKSBURG VA
449 PM EDT Tue May 7 2024
NCZ019-072115-
Wilkes NC-
449 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN WILKES COUNTY THROUGH 515 PM EDT...
At 449 PM EDT, Doppler radar was tracking a strong thunderstorm near
Darby, or 7 miles southeast of Deep Gap, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Wilbar...
Darby...
Wilkesboro Reservoir...
Buck...
and Millers Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3609 8146 3609 8147 3610 8148 3610 8149
3612 8152 3633 8124 3610 8110 3607 8142
3608 8143 3607 8144
TIME...MOT...LOC 2049Z 248DEG 17KT 3614 8144
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WPThe Roanoke radar (KFCX), 87 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
7 hail, 6 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down several large tree limbs and spread them across a residential yard.
Thunderstorm winds downed a tree near North Wilkesboro.
Quarter sized hail was reported in North Wilkesboro.
One tree was blown down by thunderstorm winds on US Highway 421 South.
A tree was downed by thunderstorm winds in the 700 block of West Mount Herman Church Road, northeast of Elkin.
Thunderstorm winds downed a tree and a power line, which landed across both lanes of the roadway in the 6900 block of Siloam Road near Siloam Baptist Church.
Thunderstorm winds downed a tree in the 290 block of Siloam Church Road, north of the city of Siloam.
A business on Denny Road reported hail slightly larger than the size of a quarter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2024Every state in 2024This day in weather historyWarnings in North Carolina, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181145, 1181143, 1181146, 1181144, 1181147, 1183291, 1181148, 1181152, 1181151, 1181150, 1181153, 1181154, 1181157.